Hail, Pennington
- When
- August 5, 4:50 PM MST
- Where
- Pennington County, 4.21 mi S of Hill City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.869, -103.584
A severe thunderstorm developed over the central Black Hills and tracked southeastward across Custer State Park, dropping large hail from Sylvan Lake to Center Lake to the park entrance on SD Highway 36.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over the central Black Hills and tracked southeastward across Custer State Park, dropping large hail from Sylvan Lake to Center Lake to the park entrance on SD Highway 36.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 4:13 PM MST, 37 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 513 PM MDT MON AUG 5 2013 .SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT ISSUED AT 235 PM MDT MON AUG 5 2013 UPPER LEVEL ANALYSIS HAS NEAR ZONAL FLOW WITH SHORTWAVE TROF CURRENTLY DIGGING INTO NORTHERN MONTANA. MONSOONAL MOISTURE CONTINUES TO FLOW NORTH INTO THE CENTRAL ROCKIES AROUND THE PERIPHERY OF THE UPPER RIDGE. SHOWERS AND STORMS ARE STARTING TO FIRE OFF THE HIGHER TERRAIN OF THE ROCKIES...WITH ONE CELL PRESENT ACROSS THE BLACK HILLS. AT THE SURFACE...WEAK CANADIAN HIGH IS SLOWLY SHIFTING INTO THE EASTERN DAKOTAS. LIGHT NORTH TO NORTHEAST WINDS HAVE BECOME MORE EAST TO SOUTHEAST THIS AFTERNOON. TEMPERATURES ARE MAINLY IN THE LOWER 80S. STRONG SHORTWAVE WILL SLIDE INTO EASTERN MONTANA LATE THIS AFTERNOON OR EARLY EVENING...AND CROSS THE DAKOTAS OVERNIGHT. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS WESTERN AREAS LATE THIS AFTERNOON INTO THIS EVENING. INCREASING SOUTHERLY FLOW THIS EVENING WILL INCREASE LOW LEVEL SHEAR...RESULTING IN ROTATING UPDRAFTS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. SHOWERS AND STORMS SHOULD CONGEAL INTO A LARGE AREA OF PRECIP OVER THE NORTHERN SOUTH DAKOTA PLAINS LATE TONIGHT...AND STORMS WILL PUSH INTO SOUTH CENTRAL SD BY EARLY TUESDAY MORNING...BEFORE EXITING THE AREA LATE TUESDAY MORNING. QUIETER WEATHER IS EXPECTED TUESDAY BEHIND THE STORMS AND FRONTAL BOUNDARY. COULD STILL SEE AN ISOLATED STORM OR TWO POP UP OVER HIGHER TERRAIN DURING PEAK HEATING...BUT MOST AREAS WILL ENJOY SUNNY SKIES AND HIGHS IN THE MID 70S TO MID 80S. && .LONG TERM...WEDNESDAY THROUGH MONDAY ISSUED AT 235 PM MDT MON AUG 5 2013 AN UPPER LOW OVER MANITOBA/WESTERN ONTARIO AND AN UPPER LEVEL RIDGE OVER THE WESTERN CONUS WILL RESULT IN A SERIES OF DISTURBANCES CROSSING THE NORTHERN PLAINS FROM WEDNESDAY THROUGH FRIDAY WITH DAILY CHANCES FOR TSRA. THE UPPER RIDGE WILL THEN SHIFT EASTWARD TOWARD THE NORTHERN NORTHERN PLAINS RESULTING IN WARMER TEMPERATURES FOR THE WEEKEND INTO EARLY NEXT WEEK. && .AVAITION...FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING ISSUED AT 513 PM MDT MON AUG 5 2013 STRONG TO SEVERE THUNDERSTORMS WILL CROSS THE AREA FROM WEST TO EAST THIS EVENING. AREAS OF MVFR/IFR CIGS MAY DEVELOP OVER CENTRAL SOUTH DAKOTA LATE TONIGHT. GUSTY NORTHWEST WINDS WILL FOLLOW A COLD FRONT ON TUESDAY MORNING. .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...15 LONG TERM...10 AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 307 AM MDT MON AUG 5 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 307 AM MDT (407 AM CDT) MON AUG 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA...MAINLY THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THIS WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS MAY STILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
519 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 3 SW UPTON 44.07N 104.67W
08/05/2013 M1.00 INCH WESTON WY PUBLIC
&&
KCLARKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 520 PM MDT MON AUG 5 2013 SDZ024-028-WYZ057-052345- CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-WYOMING BLACK HILLS WY- 520 PM MDT MON AUG 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN CROOK... NORTHEASTERN WESTON...SOUTHERN LAWRENCE AND WESTERN PENNINGTON COUNTIES UNTIL 545 PM MDT... AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FOUR CORNERS...OR 17 MILES NORTH OF DOWNTOWN NEWCASTLE...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... O'NEIL PASS... DEERFIELD... ROCHFORD... DEERFIELD RESERVOIR... MYSTIC... ROUBAIX LAKE... && LAT...LON 4424 10362 4402 10359 4400 10422 4418 10425 TIME...MOT...LOC 2321Z 264DEG 30KT 4410 10410 CARSTENS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 3 SSE MOORCROFT 44.23N 104.93W
08/05/2013 M1.00 INCH CROOK WY CO-OP OBSERVER
&&
KCLARKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
526 PM MDT MON AUG 5 2013
WYZ054-060000-
NORTHERN CAMPBELL WY-
526 PM MDT MON AUG 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY
UNTIL 600 PM MDT...
AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES NORTHWEST OF SPOTTED HORSE...OR 49 MILES
SOUTHWEST OF BROADUS...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
RECLUSE...
&&
LAT...LON 4500 10602 4494 10558 4469 10565 4480 10603
4498 10604
TIME...MOT...LOC 2326Z 285DEG 25KT 4491 10606
CARSTENSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 531 PM MDT MON AUG 5 2013 SDZ028-029-060015- CENTRAL BLACK HILLS SD-SOUTHERN BLACK HILLS SD- 531 PM MDT MON AUG 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER AND WESTERN PENNINGTON COUNTIES UNTIL 615 PM MDT... AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF DEERFIELD RESERVOIR...OR 11 MILES WEST OF HILL CITY...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HILL CITY... CRAZY HORSE MEMORIAL... SYLVAN LAKE... HARNEY PEAK... SHERIDAN LAKE... MOUNT RUSHMORE... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4396 10341 4376 10346 4384 10391 4402 10385 TIME...MOT...LOC 2331Z 283DEG 25KT 4391 10376 CARSTENS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 541 PM MDT MON AUG 5 2013 SDZ026-028-029-074-060015- CENTRAL BLACK HILLS SD-HERMOSA FOOT HILLS SD-RAPID CITY SD-SOUTHERN BLACK HILLS SD- 541 PM MDT MON AUG 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER AND WESTERN PENNINGTON COUNTIES UNTIL 615 PM MDT... AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CRAZY HORSE MEMORIAL...OR 6 MILES SOUTHWEST OF HILL CITY...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HILL CITY... DOWNTOWN CUSTER... SYLVAN LAKE... HARNEY PEAK... STOCKADE LAKE... MOUNT RUSHMORE... KEYSTONE... CENTER LAKE... CUSTER PARK GAME LODGE... HAYWARD... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4395 10324 4368 10331 4379 10380 4398 10373 TIME...MOT...LOC 2341Z 281DEG 25KT 4388 10363 CARSTENS
The Rapid City radar (KUDX), 67 km away, was scanning. The volume nearest the first event began at 23:50 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469781, 469786, 469789.